Delaware, 2020

High Wind in Delaware, December 24 to 25, 2020

December 24 to 25, 2020 · NWS PHI · 4 events in 4 counties and zones

Strong low pressure tracked through the Great Lakes region early on December 24. Later on the 24th, a secondary area of low pressure began to develop over the Southeast along the trailing cold front from the primary low.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong low pressure tracked through the Great Lakes region early on December 24. Later on the 24th, a secondary area of low pressure began to develop over the Southeast along the trailing cold front from the primary low. This low steadily intensified as it moved north along the Appalachians, and it passed over the interior mid-Atlantic on the night of the 24th into the early morning of the 25th. Meanwhile, the cold front continued to approach as the secondary low tracked along it. Strong high pressure was also located well offshore over the Atlantic. In the strong gradient between the low pressure to the west and the high pressure to the east, a near record strong southerly low level jet began to develop. This led to an unusually intense cold season southerly high wind event over portions of the mid-Atlantic, as despite some degree of stabilization in the lowest levels of the atmosphere, strong gusts associated with the low level jet were still observed at the surface. In addition to the high winds, the long fetch of southerly flow drew an atmospheric river of unseasonably high moisture values into the mid-Atlantic, leading to heavy rain across the region. Many areas saw 1.5 to 3.5 inches of rain. Combined with a lingering snowpack especially in areas to the north from a snowstorm a week earlier, a considerable amount of river flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 6:32 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 24, 6:32 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
632 PM EST Thu Dec 24 2020

.SYNOPSIS...
A strong and complex storm will affect the region tonight and
into Friday. This storm will weaken and move away over the weekend
as high pressure builds over the area. Another low will cross
north of the area Monday causing a cold front to cross our region.
More high pressure is expected for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
For the early evening update: adjusted winds down slightly
within the first few hours. Otherwise no significant changes.
Winds have been slower to increase than previously forecast, but
I hesitate to make any significant changes to the wind forecast
or wind headlines given that the window for the strongest winds
hasn't started yet (that should be between 03 and 06Z when the
low level jet is maximized over our region.

Center of the 500 mb closed low is over IL now, with the trough
axis extending all the way down to the Gulf. There are two
surface lows, one centered over Quebec, and a secondary low
developing currently over the Carolinas and Virginia. That
secondary wave will continue to develop and deepen as it lifts
north along the coast this evening and will lift just west of
the Appalachians through the overnight. The cold front currently
over western PA is expected to rapidly sweep east as we go
through the night.

Southerly flow should increase through the evening. As mentioned
above though, it is slightly behind schedule. Dew points are
already in the 50s, and could get close to 60 F just ahead of
the front. This will yield PWATs between 1.3-1.5 inches, which
is over 300% of normal for this time of the year. Heavier rain
will move into the western zones by early this evening, and then
several rounds of heavy rain will affect the region into the
overnight.

Storm total QPF forecast remains about what the forecast had previously
had, which is generally 1-2 inches throughout, and the highest amounts
will be in the Lehigh Valley, southeast Pennsylvania, and northern
New Jersey. For the southern Poconos, storm total rainfall will
average 3-4 inches. Up to 2 inches is possible for the New Jersey
coast. For more on the flooding potential, please see the Hydrology
section below.

Winds between 925 mb-850 mb will average 70-90 kt tonight, and
with heavy rain and a tight pressure gradient, a good deal of
those winds will mix down, especially along the coastal areas.
Even back towards southeast Pennsylvania, the LLJ will average
50-70 kt winds. The High Wind Warnings and Wind Advisories
remain in effect for most of the areas, but will make one
change. Currently expecting 60-70 mph winds along the barrier
island of New Jersey and into coastal portions of mainland New
Jersey, as well into Sussex county, Delaware. Will upgrade from
Wind Advisory to a High Wind Warning there. For the rest of the
region, maximum wind gusts will range from 45-55 mph.

With the warm and humid air spreading into the region, surface
instability parameters remain fairly low, but MUCAPE values are
projected to be from 100-200 J/kg, but as much as 500 J/kg in
portions of southern New Jersey. 0-6 km Bulk Shear will range
from 70-80 kt. SPC Day 1 outlook has the southern half of the
forecast area in a Marginal risk for severe weather, and several
stronger cells, or even broken line segments may form and that
would mix down the damaging wind gusts mentioned above. NAM-3km
showing a squall line developing, and this is reflected in the
HRRR as well. Will go ahead and add a chance for thunder to the
southern half of the forecast area. That could mix down
damaging winds that are stronger than forecast in the Wind
Advisory and High Wind Warning areas.

The heaviest of the rain should be just offshore by the time this
period ends. Temps this evening and into most of the night
will remain warm, generally in the 50s and low 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The bulk of the rain ends fairly abruptly Friday morning, and models
continue to indicate a dry slot sliding up the coast. CAA will be
underway in the morning as low pressure departs and a cold front
works its way through the region. Temps drop off even further during
the day as a stronger cold front passes through in the afternoon. As
the cold air surges east, temps will drop during the day, but
probably not below freezing until towards the evening. With the
passage of the front, as well as with the strong shortwave energy
approaching from the west, cannot rule out scattered rain and/or
snow showers into the afternoon hours. The high temperature for the
day will likely occur between midnight-2am.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The upper pattern continues to remain fairly amplified and
progressive during the long term part of the forecast.

The system from the near/short term parts of the forecast will
continue to exit off to the northeast Fri night/Sat leaving only
some scattered snow showers across the higher elevations of the
Southern Poconos and northwest NJ for the evening Friday. The
coldest of the airmass will be settling across the area, so below
normal temps and a chilly wind will be over the region. Lows Fri
night will be in the teens/low 20s over the northern areas and
mostly low/mid 20s for Delmarva, srn NJ and metro Philadelphia. Wind
chills will take about ten degrees off these air temperature values.

Saturday and Sunday both looks dry at this point with high pressure
settling across the region. Temperatures will be cold Saturday but
moderate back close to normal by Sunday.

Another low and upper air feature will pass north of the region
Monday with high pressure building in again Tuesday. While
widespread precipitation is not expected with the system Monday, a
couple scattered rain/snow showers will accompany the trailing
fronts. Temperatures will reach the 40s regionwide Monday, but then
drop back below normal (mostly 30s) Tuesday following a cold front.

After a fair weather day Wednesday, most forecast models are showing
another potent low developing across the middle part of the country
and tracking towards the Great Lakes later Wed/Thu. This
patters kinda looks like the present system, perhaps weaker with
a maturing cyclone and strong cold front to cross the MIddle
Atlantic perhaps later Thu into Friday. Too early for specifics,
but it could get very warm preceding the system and this is
reflected in out high temps for Thu being in the 50s for many
areas. We will go along with the NBM guidance for now with chc
pops for Wed night/Thu/Thu night.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through tonight... Conditions will continue to deteriorate from west
to east through this evening, due both to lower ceilings and
visibility restrictions in rain. For most of the overnight
hours, mainly IFR or low end MVFR is expected with rain, which
could be heavy at times. Rain may begin to diminish by late in
the night from west to east. South- southeast winds will
continue to increase overnight, with speeds of 20 to 25 kt and
gusts of 35 to 45 kt expected in most areas, a little higher
near MIV and ACY. LLWS will continue although the increasing
surface winds will mitigate it somewhat, especially near and
west of PHL where winds aloft will not be as strong. Surface
winds should turn more southerly with time and become more
southwest during the predawn hours, with speeds also beginning
to decrease during the predawn hours. Moderate confidence on the
overall pattern, but low confidence on the timing.

Friday... Mainly MVFR to begin the day with ceilings of 1000 to
2000 ft lingering even after the rain pulls away, which should
occur from west to east between 12z and 15z. MVFR should
continue for most of the morning and likely into the early
afternoon. Low clouds may begin to lift and/or scatter out by
mid to late afternoon, which could allow VFR conditions to
develop. Winds will be southwest shifting to west-southwest at
10 to 15 kt with gusts to 20 kt, except a little stronger near
the coast. Moderate confidence.

Outlook...

Fri night thru Sun night...VFR expected. Gusty winds Fri night
and Saturday.

Mon/Mon night...Mostly VFR. Scattered showers mostly N/W.

Tue...VFR expected.

&&

.MARINE...
Tonight...Winds this evening will quickly ramp up to Storm Force on
all waters, and will expand the Storm Warning to include upper DE
Bay. Sustained winds of 35-45 kts are expected with gusts of 50-60
kt are expected with the passage of low pressure. Visibility
restrictions likely in heavy rain and fog. Seas across the ocean
waters will build to 10-20 feet.

Friday...Winds abruptly shift to the west early, and decease to 20-
30 kt with 30-40 kt gusts. Going into midday, conditions lower to
SCA levels and should remain at SCA levels through the
afternoon.

Outlook...

Fri night thru Saturday...SCA conditions continuing on the
waters diminishing late. Fair weather.

Sat night thru Sunday night...sub-SCA expected. Fair.

Monday thru Tue...SCA expected. Scattered showers Mon mostly north.

Tue night into Wed...sub-SCA expected. Fair.

&&

.HYDROLOGY...
A widespread 1-3" of rain will fall with 2-4" in the southern
Poconos. There is about an inch of liquid equivalent in the snowpack
across interior portions of southeast Pennsylvania and northern New
Jersey. This snowpack should rapidly melt into tonight due to the
combination of the warm temps and heavy rain. Flooding will develop
on the smaller smaller streams and creeks, and there will be rises
on the mainstem rivers. In addition, urban and poor drainage
flooding is likely to develop. A Flood Watch remains in effect for
all of southeast Pennsylvania and northern New Jersey.

After the rain ends Friday morning, is is likely that rises on area
rivers and streams will continue into Friday afternoon and Friday
night. Several forecast points, including along the Macopin,
Raritan, Passaic, and Schuylkill Rivers will approach and may go
over minor flood stage, and the Millstone River at Blackwell Mills
is expected to crest at moderate flood stage.

&&

.TIDES/COASTAL FLOODING...
A strong southerly wind is expected for tonight. As a result, the
most susceptible locations in our region for any tidal flooding will
be our counties on the eastern shore of Chesapeake Bay, areas around
Barnegat Bay in New Jersey, and areas around Little Assawoman Bay in
southeastern Delaware.

The strong southerly flow is forecast to continue until about 3:00
to 5:00 AM on Chesapeake Bay. As of mid afternoon, the surge had
built to about 1 foot on parts of the lower bay. The astronomical
high tides will be running particularly low as we move away from the
first quarter moon phase. As a result, it will take a surge of 2.5
to 3.0 feet to cause even spotty minor tidal flooding in the
counties of Talbot, Caroline, Queen Anne's and Kent. We will
forecast that scenario for now, and we will continue to monitor
trends on Chesapeake Bay. The high tide works its way northward
through our counties on the eastern shore between about midnight and
5:00 AM, so we still have a little time in case we find that we need
to issue an advisory.

The southerly flow is anticipated to persist until around daybreak
of the oceanfront. The usual situation in this type of pattern is
that water becomes trapped in Little Assawoman Bay in southeastern
Delaware, and in Barnegat Bay in New Jersey. It seems likely that we
will eventually need a Coastal Flood Statement for those areas at
some point from late tonight into Friday.

Our remaining tidal areas in New Jersey and Delaware, and those
along Delaware Bay and the tidal Delaware River should experience no
more than some spotty minor tidal flooding. The more significant
flood potential will come from the heavy rainfall.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Friday morning for PAZ054-055-060>062-070-
     071-101>106.
     Wind Advisory until 7 AM EST Friday for PAZ054-055-060>062-070-
     071-101>106.
NJ...Flood Watch through Friday morning for NJZ001-007>010-012-015.
     Wind Advisory until 7 AM EST Friday for NJZ001-007>010-012-
     015>019-021.
     High Wind Warning until 7 AM EST Friday for NJZ013-014-020-
     022>027.
DE...Flood Watch through Friday morning for DEZ001.
     Wind Advisory until 7 AM EST Friday for DEZ001-002.
     High Wind Warning until 7 AM EST Friday for DEZ003-004.
MD...Wind Advisory until 7 AM EST Friday for MDZ012-015-019-020.
MARINE...Storm Warning until 7 AM EST Friday for ANZ430-431-450>455.

&&

Synopsis...CMS/O'Hara
Near Term...Johnson/MPS
Short Term...MPS
Long Term...O'Hara
Aviation...Johnson/O'Brien/O'Hara
Marine...MPS/O'Hara
Hydrology...WFO PHI
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Dec 24, 3:41 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 PM EST Thu Dec 24 2020

DEZ001-NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-
252100-
New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
341 PM EST Thu Dec 24 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-NJZ016>019-021-252100-
Kent-Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-
341 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Delaware and southern
New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ012-015-019-020-252100-
Kent MD-Queen Annes-Talbot-Caroline-
341 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-NJZ013-014-020-022>027-252100-
Inland Sussex-Delaware Beaches-Western Monmouth-Eastern Monmouth-
Ocean-Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
341 PM EST Thu Dec 24 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-252100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 PM EST Thu Dec 24 2020

...STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Dec 24, 8:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
842 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HEAVY RAIN       NEW CASTLE              39.66N 75.57W
12/24/2020  M1.25 INCH       NEW CASTLE         DE   TRAINED SPOTTER

&&

SFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Delaware Beaches

When
December 24, 9:00 PM EST to December 25, 12:00 AM EST
Where
Delaware Beaches forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured at Delaware Coastal Airport near Georgetown. It is likely equivalent or higher winds were occurring along the immediate Delaware coast.

High Wind, Inland Sussex

When
December 24, 9:00 PM EST to December 25, 12:00 AM EST
Where
Inland Sussex forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

A wind gust of 59mph was measured at Delaware Coastal Airport (KGED).

High Wind, New Castle

When
December 24, 9:00 PM EST to December 25, 12:00 AM EST
Where
New Castle forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

A wind gust of 63 mph was measured at New Castle County Airport.

High Wind, Kent

When
December 24, 9:00 PM EST to December 25, 12:00 AM EST
Where
Kent forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Measured ASOS wind gusts in excess of 50 knots in both Sussex County to the south and New Castle County to the north, combined with wind damage nearby suggests gusts to high wind criteria likely occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926464, 926465, 926467, 926468.